Getting off of Seroquel
I have been on 300 mgs. Seroquel ER for over a year for augmenting my antidepressant which is 45 mgs. Of Mirtazapine. I decided to try and get off of the Seroquel. I was on 300mgs ER (extended release). I titrated down to 250 mg ER for 2 months without too many problems.than i titrated down to 200mgs ER just 5 days ago. My plan is to try to titrate off using ER tablets. My thinking is that perhaps the drug will remove its self from my system more gradually. I have had some nausea and a couple of episodes of diarrhea. I also have a very irregular heart beat and was started on 60 mgs of Propranolol ER (extended release) 4 weeks ago. It seems to be helping my heartbeat. I have wondered if the nausea and light headness is from the Propranolol, a Beta Blocker, or the dose reduction of the Seroquel. I also wonder if the way iam titrating the Seroquel is safe. My doctor says it will only take a couple of weeks…I think that is too fast of a taper after being on a drug for over a year. What do you think?
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I'm seeing him later on this month. I think I might need to get off the lexapro as well because when we first discussed the weight gain he took me off the seroquel and I barely lost any weight. I maintained almost all of the weight I have gained by being on the Lexapro by itself. So it's time for a change. This lexapro experiment has been going on for a year now. It's certainly helped with the depression but I'm still largely depressed. The same could be said about the seroquel.
Hi @highserotonin30 — I've had weight gain on a different medication (prednisone) and had to change a few habits to control the weight gain when I was on the drug. I've read the weight gain from taking Seroquel can be a problem for a lot of people. I found an article that may be helpful to you.
Seroquel and Weight Gain
One thing I tried to stay focused on was that I didn't gain the weight all in one day and I'm certainly not going to lose it in one day. I tried to find an activity I liked doing and keep busy to keep my mind off of the things that made me gain weight. I also stopped buying them so I wouldn't have them in the house when I had the urge. I did find another exercise blog which had some members specifically talking about how to lose weight while taking Seroquel on MyFitnessPal.com.
Just take it one day at a time and one step at a time.
I too gained 50 lbs on Seroquel. I started at 300 mg/day as an augment to Celexa. After I ballooned out, I tapered down to 200 and then 150 mg/day. Still no weight loss so I dropped to 100 mg/day and started getting withdrawal symptoms. So I went back up to 150 mg/day things seem to be stable, except for my weight which stubbornly insists on remaining at 50 lbs excess. I recently joined a gym and now I exercise 3-4 times a week. I'm also trying to cut back on calories by reducing meal portion sizes and not snacking between meals.
I don't understand how atypical antipsychotics cause weight gain. It is through an increase in appetite or some effect on the metabolism? My doctor doesn't seem to know and the information I find online is not very useful. Anyone know?
This Mayo Clinic article talks about antipsychotics like quetiapine (Seroquel) in the context of an article on bipolar medications and weight gain https://www.mayoclinic.org/diseases-conditions/bipolar-disorder/expert-answers/bipolar-medications-and-weight-gain/faq-20058043. Like you mentioned, @mxyzptlk, it says, "Some of these medications can increase your appetite or cause changes in metabolism leading to weight gain."
Hello everyone I am new around here!
I am a 20 y/o male and when I was 7 years old I was put on Quetiapine. I believe it was for anxiety or something but I do not remember much of my childhood. Anyways fast forward to now and I have been taking Quetiapine for 13 years and I don't even know why I am taking it. I am currently taking Quetiapine 50mg ER once a day at 5:30-7pm each day. My doctor tried to ween me off last year around this time by cutting my down to 25mg daily for 2 weeks followed by 25mg every other day for 4 days, after that I went cold turkey. The withdrawal was okay at first but eventually I think I had a panic attack or something and was put back on it. Anyways, my question is how can I got off this drug I've been on for 13 years? Im worried about the effects on my liver and other cognitive effects such as it being incredibly difficult to wake up
Hello, @tness360, and welcome to Mayo Clinic Connect. Since you posted about tapering off of quetiapine (Seroquel), I've moved your message here so that you could meet other like @mxyzptlk @highserotonin30 @anniegk @yangedd @linda66 and others, who may have some input on this process.
@tness360 – did your doctor have a different tapering plan for you to try this time to wean off?
Ben and Seroquel for years he was up to 600
@tness360, I assume you are taking regular Seroquel and not Seroquel XL? The smallest dose you can get for XL is 50 mg, so tapering down isn't possible. For some reason, the company believes that quitting from 50 mg to zero is OK. It isn't. I've tried it.
Have you tried cutting your 20 mg pills into smaller bits? Another option is to ask your pharmacist to make a liquid formulation so you can go down in tiny decrements over a long time, even mg by mg. British psychopharmacist, Heather Ashton, has designed a very slow withdrawal protocol for benzos which may work for Seroquel. I don't know. Something to talk over with your doctor and pharmacists.
Also, I can't believe they put you on Seroquel at age 7! IMO, that constitutes malpractice.
Hi, @flpatt – welcome to Mayo Clinic Connect.
Just wanted to clarify if you were taking quetiapine (Seroquel) for years, or if it was someone else in your family? Are you (or they) now continuing or weaning off of this medication?
@fplatt, here is some info on how to taper down on Seroquel. It involves some nutritional support known to help with nervous disorders. Again, talk with your MD!